Alert archive / Florida / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 85, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Jul 11, 1997, 3:18 PM EDT for Brevard County, Florida. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 1997, 3:18 PM EDT (19:18 UTC)
- Expired
- Jul 11, 1997, 4:05 PM EDT
- In force
- 47 min
- Issued by
- NWS Melbourne, FL
- Area
- Whole counties
County Brevard County, FL
The radar
The Melbourne radar (KMLB), 21 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 3:25 PM EDT | Hail 1 | Melbourne, FL | |
| Jul 11, 3:43 PM EDT | Thunderstorm Wind | West Melbourne, FL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Tampa Bay, FL (KTBW), launched 12:00Z, 7.3 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1358 J/kg
- Mixed-layer CIN
- -30 J/kg
- Mixed-layer LCL
- 946 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMLB 111919 RRA SVRMLB FLC009-FLZ501-112005- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 318 PM EDT FRI JUL 11 1997 THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 405 PM EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN EAST CENTRAL FLORIDA ...SOUTHERN BREVARD COUNTY AT 314 PM HAM RADIO SPOTTERS IN PALM BAY REPORTED DIME TO QUARTER SIZE HAIL. THIS STORM WILL CONTINUE TO DRIFT SOUTH AND WILL PASS OVER THE REMAINDER OF SOUTHERN BREVARD COUNTY. THIS STORM HAS PRODUCED OVER 2 INCHES OF RAIN IN MOST AREAS AND IS PRODUCING DANGEROUS DRIVING CONDITIONS ON MOST ROADWAYS IN CENTRAL AND SOUTHERN BR~EVARD COUNTY. WIND GUSTS TO 40 MPH HAVE ALREADY OCCURRED AND COULD POTENTIALLY GUST TO 60 MPH. &
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 2:31 PM EDT, 47 minutes earlier.
Area forecast discussion, Jul 11, 2:31 PM EDT, 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MELBOURNE FL 230 PM EDT FRI JUL 11 1997 CURRENTLY...RAPID DEVELOPMENT OF SW-NE ORIENTED BAND OF STORMS BENEATH VORTLOBE ACROSS CENTRAL FLORIDA. WITH LIGHT WINDS OVERHEAD... THREAT FOR WATER/LAND SPOUTS WILL REMAIN HIGH INTO EARLY EVENING. LOOKING AT SURFACE CHARTS...IT APPEARS THAT FLOW ACROSS NE FLORIDA IS SWINGING AROUND TO NE. APPARENTLY SOME TYPE OF BACKDOOR BOUNDARY OR FRONTAL GENESIS IS OCCURRING IN ASSOCIATION WITH LOW SPINNING UP OFFSHORE SC COAST. A LITTLE BIT OF DRYING WILL OCCUR OVER NORTHERN ZONES TOMORROW...BUT BIG DIFFS SHOW UP ON DAY 2...WHERE THE ETA TAKES DRYING ASSOCIATED WITH THIS FEATURE MUCH FARTHER SOUTH INTO NORTH CENTRAL FLORIDA THAN DOES THE NGM. THIS SEEMS ODD GIVEN THAT IT'S MID-JULY...A MONTH NOT KNOWN FOR HAVING 1.1 TO 1.2 PWATS WITHIN OUR CWA ALL TOO OFTEN. HOWEVER...THE ETA IS HISTORICALLY MUCH BETTER THAN THE NGM IN FORECASTING POSITIONS OF THESE BOUNDARIES AND THE NGM IS TRENDING TOWARDS THE ETA SOLUTION. THE IMPLICATIONS FOR DAY TWO WOULD BE TO SIGNIFICANTLY DECREASE POPS ACROSS NORTHERN CWA. GIVEN MODEL TRENDS...THE ZFP SHOULD SHOW THIS TREND OF LOWER POPS NORTH...BUT I WOULD STILL KEEP A rSLIGHT CHANCE POP IN FOR LAKE/VOLUSIA. CRISTALDI
In the hours before
Special weather statement, Jul 11, 11:21 AM EDT, 3 hours 57 minutes before
FLZ041-044>047-053-054-058-059-064-501-111730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1121 AM EDT FRI JUL 11 1997 ...THUNDERSTORMS LIKELY TODAY...SOME STRONG WITH HEAVY RAINFALL... SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE WITH A VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE SOUTHERN INTERIOR COUNTIES. COVERAGE OF STORMS WILL INCREASE DURING THE AFTERNOON AS OUTFLOWS FROM THESE STORMS INTERACT WITH THE EAST COAST SEABREEZE AND OUTFLOWS FROM EARLIER STORMS. THE GREATEST COVERAGE IS EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORM MOVEMENT WILL BE VERY SLOW...PERHAPS AN EAST DRIFT AT 5 MPH. THREATS...STORMS TODAY WILL PRODUCE DANGEROUS LIGHTNING AND VERY HEAVY DOWNPOURS. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD AND TAKE SHELTER QUICKLY IF STORMS APPROACH. IN ADDITION...SOME STORMS MAY PRODUCE RAINFALL RATES OF AROUND 3 INCHES PER HOUR WHICH MAY RESULT IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS. STRONGER STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH AND HAIL. MARINE OUTLOOK... ...CONDITIONS OVER THE COASTAL/INTRACOASTAL WATERS REMAIN VERY FAVORABLE FOR WATERSPOUT FORMATION... A FEW SHOWERS AND STORMS WILL MOVE NORTHEAST OVER THE COASTAL WATERS SOUTH OF FORT PIERCE EARLY THIS AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND STRENGTH...MAINLY ACROSS THE INTRACOASTAL WATERWAY... THROUGH THE LATE AFTERNOON AND EVENING HOURS. GUSTY WINDS...LOCALLY ROUGH SEAS...DEADLY CLOUD TO WATER LIGHTNING...AND POOR VISIBILITY IN HEAVY RAIN WILL OCCUR IN STORMS. LIGHT WINDS COUPLED WITH DEEP MOISTURE COULD LEAD TO THE DEVELOPMENT OF WATERSPOUTS TODAY. CRISTALDI
Special weather statement, Jul 11, 11:22 AM EDT, 3 hours 56 minutes before
FLZ041-044>047-053-054-058-059-064-501-111730- EAST CENTRAL FLORIDA HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MELBOURNE FL 1121 AM EDT FRI JUL 11 1997 ...THUNDERSTORMS LIKELY TODAY...SOME STRONG WITH HEAVY RAINFALL... SYNOPSIS...AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL COMBINE WITH A VERY MOIST AND UNSTABLE ATMOSPHERE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS ACROSS EAST CENTRAL FLORIDA TODAY. SCATTERED SHOWERS AND THUNDERSTORMS ARE CURRENTLY DEVELOPING OVER THE SOUTHERN INTERIOR COUNTIES. COVERAGE OF STORMS WILL INCREASE DURING THE AFTERNOON AS OUTFLOWS FROM THESE STORMS INTERACT WITH THE EAST COAST SEABREEZE AND OUTFLOWS FROM EARLIER STORMS. THE GREATEST COVERAGE IS EXPECTED DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. STORM MOVEMENT WILL BE VERY SLOW...PERHAPS AN EAST DRIFT AT 5 MPH. THREATS...STORMS TODAY WILL PRODUCE DANGEROUS LIGHTNING AND VERY HEAVY DOWNPOURS. REMEMBER THAT LIGHTNING CAN STRIKE BEFORE OR AFTER A STORM IS DIRECTLY OVERHEAD AND TAKE SHELTER QUICKLY IF STORMS APPROACH. IN ADDITION...SOME STORMS MAY PRODUCE RAINFALL RATES OF AROUND 3 INCHES PER HOUR WHICH MAY RESULT IN FLOODING OF LOW LYING AND POORLY DRAINED AREAS. STRONGER STORMS MAY PRODUCE WIND GUSTS OVER 40 MPH AND HAIL. MARINE OUTLOOK... ...CONDITIONS OVER THE COASTAL/INTRACOASTAL WATERS REMAIN VERY FAVORABLE FOR WATERSPOUT FORMATION... A FEW SHOWERS AND STORMS WILL MOVE NORTHEAST OVER THE COASTAL WATERS SOUTH OF FORT PIERCE EARLY THIS AFTERNOON. STORMS WILL INCREASE IN COVERAGE AND STRENGTH...MAINLY ACROSS THE INTRACOASTAL WATERWAY... THROUGH THE LATE AFTERNOON AND EVENING HOURS. GUSTY WINDS...LOCALLY ROUGH SEAS...DEADLY CLOUD TO WATER LIGHTNING...AND PO|OR VISIBILITY IN HEAVY RAIN WILL OCCUR IN STORMS. LIGHT WINDS COUPLED WITH DEEP MOISTURE COULD LEAD TO THE DEVELOPMENT OF WATERSPOUTS TODAY. CRISTALDI
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:44 PM EDT | Tornado Warning | MLB | Osceola | 31 min |
| Jul 11, 2:20 PM EDT | Severe Thunderstorm Warning | MLB | Brevard | 50 min |
| Jul 11, 4:27 PM EDT | Severe Thunderstorm Warning | MLB | Indian River | 48 min |
Nearby
Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.